Many cancer patients receive chemotherapy as part of their treatment, and unfortunately, the majority of cancer patients on chemotherapy develop anemia during the course of their treatment, notes the OncoLink, a service of the Abramson Cancer Center of the University of Pennsylvania. A large study conducted across 24 nations by the European Cancer Anaemia Survey in 2006 demonstrated that approximately 83 percent of patients who received chemotherapy demonstrated anemia, which was defined as a hemoglobin levels below 12.0 g/dL, notes the primary author of the study, Dr. Barrett-Lee. One of the symptoms of anemia is rapid heart rate, as the body tries to compensate for the decreased amount of oxygen that can be carried by the blood, due to decreased hemoglobin.
Medications and Drugs
Some of the chemotherapy drugs administered have side effects that include tachycardia, or rapid heart rate. Trisenox, or arsenic trioxide, is used to treat acute promyelocytic leukemia, after other chemotherapies have been ineffective, that can cause rapid heart rate, notes ChemoCare. Rituxin, or Rituximap, is another chemotherapy drug that can cause cardiotoxicity, which often manifests as irregular and/or fast heart rate, notes the Oncology Channel. In addition, excessive consumption of caffeine or alcohol can also cause rapid heart rate, as can smoking, notes MayoClinic.com. Recreational drugs like marijuana can increase heart rate by as much as 50 percent, depending on the amount of THC, notes the Missouri Department of Mental Health. Marijuana is sometimes used medicinally by cancer patients to combat nausea and vomiting.
Concurrent Medical Conditions
More than one disease or condition may be present at a given time, and they can also contribute to tachycardia in cancer patients. For example, heart disease, congenital heart defects or abnormalities, high blood pressure, also known as hypertension, and an overactive thyroid, also known as hyperthyroidism, are all causes of rapid heart rate, according to MayoClinic.com. According to Chemocare, low blood pressure, lung infections, such as pneumonia, and blood infections also may cause tachycardia. Therefore, cancer patients who have any of these medical conditions concurrently could be more likely to experience rapid heart rate.